Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 228, NWS Springfield, MO

June 21, 20196 counties in Missouri; Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jun 21, 2019, 11:56 AM CDT for 6 counties in Missouri; Bourbon County, Crawford County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2019, 11:56 AM CDT (16:56 UTC)
Expired
Jun 21, 2019, 1:00 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Hickory County, MO, Polk County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 8:28 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3542 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:02 AM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 21, 6:02 AM CDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
602 AM CDT Fri Jun 21 2019

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Fri Jun 21 2019

Another very difficult forecast with significant model
disagreement with the evolution of several MCSs moving through the
region.

A couple MCSs are rolling across southern NE and northern KS early
this morning. The southern end of this activity may clip the
northeastern CWA this morning or early afternoon as the complex
turns southeast. There remains considerable model variability
with the progression of this convection. Attention then turns to
this to this afternoon and evening as any outflow from the earlier
MCS may trigger some isolated to scattered thunderstorms over the
northeastern CWA. The strongly capped environment will limit
development, but if any convection can get going it will tap into
a highly unstable environment. Therefore, large hail and damaging
winds are a threat that will have to be watched based on evolution
of the morning MCS.

Expecting highs around 90 today, with some low 90s (92-93).
Greatest potential for an upset to this expectation is the unknown
of convection over the northeast. Dew points will top out at 72-77
degrees, greatest west of Highway 65. Resulting heat indices range
from around 100 to 105. May need at heat advisory over portions of
the western CWA if higher than expected heat indices occur.
Southerly winds will gust to 20-35 mph today, strongest over the
west.

The forecast for tonight is, unfortunately, no easier. Wide spread
in model guidance showing evolution of another series of MCSs
makes for limited confidence. A couple CAMs (NAM-Nest and WRF-NMM) have
an MCS diving south across the CWA late tonight into Sat morning
while others show storms brushing the north and east CWA, and even
others keeping convection well north. Thinking the solutions
bringing the MCS across the area not the way to go, so weighted
the forecast on the dry side.

.LONG TERM...(Saturday through Thursday)
Issued at 336 AM CDT Fri Jun 21 2019

Saturday looks dry for the most part (as long as the Fri night MCS
activity stays out of the area). It will again be a hot day with
highs around 90 and heat indices around 100.

The shifting of the upper trough to the east later this weekend
into early next work week will result in greater shower and
thunderstorm chances and coverage Sat night into Sun and another
round Sun night into Mon morning. Flooding will be a concern
depending on how convection lines up, especially given recent
rainfall and elevated river levels across portions of the area.
Temps will be cooler with the precip across the area.

A building upper ridge more typical of summer builds in mid to
late next week. Could see some isolated afternoon showers and
thunderstorms, but no widespread rain is expected. Highs will
generally be in the 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 601 AM CDT Fri Jun 21 2019

Main concerns this period is gusty southerly winds today and LLWS
tonight.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Titus
Hazardous weather outlook, Jun 21, 9:07 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
907 AM CDT Fri Jun 21 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221415-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
907 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Elevated thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Elevated excessive heat risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  A cluster of thunderstorms will likely track east and southeast
  into northern and northeastern portions of the outlook area this
  morning into the early afternoon hours. Damaging straight line
  winds, hail up to the size of half dollars, frequent lightning,
  and locally heavy rainfall will be possible. This will include a
  risk for isolated flash flooding.

  Heat index values today will be in the upper 90s to 105 degrees.
  Southerly wind gusts of 25 to 35 mph can also be expected on
  Friday across western Missouri and southeastern Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Heat index values on Saturday afternoon will be around 100
  degrees.

  Additional showers and storms will again return to the area from
  Saturday night into Monday. Some strong to severe storms and
  heavy rainfall will be possible along with at least a limited risk for
  flooding.

  Limited chances for thunderstorms will then continue into next
  Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  portions of central Missouri, mainly north of an Appleton City to
  Rolla line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Jun 21, 9:41 AM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
941 AM CDT Fri Jun 21 2019

MOZ055>057-211530-
Benton MO-Miller MO-Morgan MO-
941 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...NORTHERN MILLER AND
MORGAN COUNTIES UNTIL 1030 AM CDT...

At 940 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to near Urich. Movement was east
at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Truman State Park...              Truman Lake...
Lake of The Ozarks...             Eldon...
Versailles...                     Warsaw...
Lincoln...                        Cole Camp...
Stover...                         Barnett...
Syracuse...                       Gravois Mills...
Olean...                          Palo Pinto...
Etterville...                     Lakeview Heights...
Florence...                       Brandon...
Crockerville...                   Zora...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Truman Lake and Lake of the Ozarks, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
central Missouri.

LAT...LON 3868 9284 3860 9284 3844 9264 3843 9241
      3834 9240 3834 9229 3833 9225 3834 9220
      3832 9219 3823 9352 3851 9351 3851 9330
      3854 9329 3853 9307 3869 9306
TIME...MOT...LOC 1440Z 275DEG 40KT 3870 9250 3852 9398

Schaumann
Special weather statement, Jun 21, 10:44 AM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
1044 AM CDT Fri Jun 21 2019

KSZ073-MOZ066-211630-
Bourbon KS-Vernon MO-
1044 AM CDT Fri Jun 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON AND NORTHWESTERN
VERNON COUNTIES UNTIL 1130 AM CDT...

At 1043 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kingsville to 7 miles southeast of Parker
to near Le Roy. Movement was southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Bronson...                        Uniontown...
Fulton...                         Redfield...
Richards...                       Mapleton...
Metz...                           Stotesbury...
Hammond...                        Devon...
Harding...                        Xenia...

This includes Interstate 49 between mile markers 104 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3804 9508 3804 9461 3806 9461 3805 9433
      3792 9449 3777 9508
TIME...MOT...LOC 1543Z 309DEG 36KT 3877 9406 3824 9493 3805 9558

Schaumann

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:59 AM CDTRiver Flood WarningSGFCedar41 hr
Jun 21, 9:41 AM CDTSpecial Weather StatementSGFBenton, Morgan49 min
Jun 21, 11:05 AM CDTSevere Thunderstorm WarningSGFSt. Clair, Vernon55 min
Jun 21, 11:23 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Morgan67 min
Jun 21, 12:30 PM CDTSpecial Weather StatementSGFBenton, Camden, Miller, Morgan45 min
Jun 21, 12:59 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair, Vernon61 min
Jun 21, 1:12 PM CDTSpecial Weather StatementSGFCamden, Pulaski48 min
Jun 21, 1:31 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Pulaski24 min
Jun 21, 1:41 PM CDTSpecial Weather StatementSGFChristian, Dade, Dallas, Greene, Laclede, Lawrence and 3 more64 min
Jun 21, 1:43 PM CDTSpecial Weather StatementSGFDent, Maries, Phelps, Pulaski62 min
Jun 21, 1:56 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk49 min
Jun 21, 2:21 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas25 min
Jun 21, 2:24 PM CDTSpecial Weather StatementSGFShannon, Texas66 min
Jun 21, 2:38 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk, Webster67 min
Jun 21, 2:53 PM CDTSpecial Weather StatementSGFChristian, Douglas, Ozark, Stone, Taney52 min
Jun 21, 3:01 PM CDTSevere Thunderstorm WarningSGFTexas44 min
Jun 21, 3:36 PM CDTSevere Thunderstorm WarningSGFHowell, Shannon, Texas39 min
Jun 21, 3:41 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright33 min
Jun 21, 4:07 PM CDTSpecial Weather StatementSGFDouglas, Howell, Oregon, Ozark53 min
Jun 21, 4:22 PM CDTSevere Thunderstorm WarningSGFOregon53 min
Jun 21, 10:44 AM CDTSpecial Weather StatementSGFBourbon46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.